Ohio, 2018

Flooding in Ohio, December 20 to 24, 2018

December 20 to 24, 2018 · NWS RLX · 11 events in 5 counties and zones

Several low pressure systems lifted through the Appalachians between the 20th and 24th. 5 inches over 24 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several low pressure systems lifted through the Appalachians between the 20th and 24th. The strongest impacted the area on the 21st with moderate to heavy rain totaling 1.25 to 1.5 inches over 24 hours. This fell on already saturated ground, and quickly became runoff into local creeks and streams, pushing some into flooding. Additional rainfall on the 22nd, caused some waterways to surge out of their banks again. Eventually, this water worked its way into the Ohio River, with minor flooding in typical low spots along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 20, 7:19 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Dec 20, 7:19 PM EST, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Charleston WV
719 PM EST Thu Dec 20 2018

.SYNOPSIS...
Low pressure systems move north along the Appalachians through
early Friday. Colder with rain and snow showers Friday night
into Saturday mainly northeast mountains. More snow showers with
fast moving system Sunday night. High pressure thereafter.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 715 PM Thursday...

Expanded the Flood Watch to include portions of SE OH, W WV, and
NE KY, valid through this evening. Banding of heavier rainfall
training over the same area will likely lead to some flooding
impacts. Many areas across the watch area received over an inch
of rain late this afternoon and evening in only a few hours.
Rainfall totals by the end of this evening, across the newly
expanded portion of the watch, could total 2 to 3 inches.

As of 130 PM Thursday...

A pair of surface low pressure systems will lift north along
the Appalachians tonight and Friday. Radar imagery shows
associated areas of stratiform rain spreading from south to
north this afternoon. High resolution and synoptic models
suggest first areas of rain should move north northwest while a
break or a lull in precipitation will decrease PoPs across the
central cwa by this evening. Confidence runs high with a second
low pressure center tracking behind the first one, to bring
another area of copious rainfall across southwest VA, southeast
WV including the central mountains. A flood watch remains in
effect for portions of WV's central and southern mountains
through Friday evening. This flood watch could be expanded later
if expected persistent moderate rainfall occurs overnight
tonight. Some models are targeting the Tri-state area, north
along the OH River with a maxima of QPF. If this trend
continues, a flood watch could be expanded to cover these
areas.

Wind flow is forecasted to increase overnight, mainly along the
higher ridges of our eastern mountains. Models show
southeasterly winds at H850 increasing to 50-60 knots overnight.
Some of these winds can mix down to produce gusts up to 25 knots
along higher elevations.

Deep south southeasterly flow will continue to pump moisture
and warmer air to the area tonight. This will keep temperatures
from falling. Expect nearly steady temperatures overnight, just
dropping a degree or two after sunset. Used the bias corrected
consensus MOS guidance for temperatures through the period.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 210 PM Thursday...

Surface low exits to the northeast and upper trough settles
overhead. Cold air advection on NW flow, combined with short
wave moving through early Saturday morning, will kick off snow
showers across the mountains and rain/snow showers in the
Lowlands. Strong orographic accent should enhance snowfall
totals across the NE Mountains, with possibly 4 to 8 inches at
Snowshoe and elevations above 3500 feet. At the lower elevations
across the mountains it will take a bit longer for rain to
change over to snow late Friday night, so amounts will be
lighter with about 1 to 3 inches. Although the Lowlands may also
see a few snow showers by dawn on Saturday, little to no
accumulations are expected there. Snowfall accumulations will
depend on how fast the cold air works into the area Friday
night. Model soundings are marginal with thermal/moisture
profiles and ice crystal growth may be limited. However, these
model soundings likely are not picking up on the enhanced lift
in the favorable upslope zones.

Drier air, with brief high pressure building in, will cut off
the snow showers in the mountains by Saturday afternoon.
However, another upper level trough/short wave will cross late
Sunday and more mountain snow showers will be possible once
again.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 230 PM Thursday...

A fast moving wave will push across the region Sunday night into
Monday, with rain and snow showers. High pressure will then
build in for the middle of the week, possibly another stronger
system affecting the area towards the end of the forecast
period on day 7. Current guidance is indicating that this will
be a warm scenario and more rain will be possible. With timing
differences that far out in the forecast, decided to just go
with a blend of ensemble and deterministic guidance until
forecast confidence increases as we get closer to the event.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 650 PM Thursday...

Heavy rain this evening has restricted HTS and PKB down to
LIFR/IFR status, while the eastern side of the region has
remained under MVFR conditions with only light showers. Radar
this evening shows drier air moving into the eastern half of the
region, which will bring a lull in visibility restrictions for
HTS, EKN, and CKB. These breaks from showers will be brief,
however, as a secondary surge of moisture streams back overhead
and lowers ceilings for all terminals Friday afternoon.
Therefore, maintained IFR conditions for the back half of the
TAF period with the possibility of LIFR conditions within
heavier bands of rain.

Moderate rain showers may attempt to mix down stronger winds
Friday afternoon, as hinted by model guidance, so included gust
potential in the upper teens for HTS, CRW, and HTS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Varying restrictions overnight pending how
much dry air moves through the area ahead of the secondary surge
of moisture. LIFR conditions possible in heavier rain for all
terminals Friday afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 FRI
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    M    M    M    H    H    L    M    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    H    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    M    H    H    M    H

AFTER 00Z SATURDAY...
IFR possible in rain through the start of the weekend, and in
snow showers across the mountains Friday night into Saturday.

&&

.HYDROLOGY...
Storm system to our south is expected to move northeastward
overnight tonight and Friday. Almost all of the models are
hitting the eastern slopes of the WV mountains with at least
1.50 to 3.00 inches of rain. Most of the rain will be rung out
on the eastern upslope areas, but some of that rain may spill
over the ridges and into the HSA. FFGs are averaging in the 1.50
inch range in 3 hours and 1.75 to 2.00 inches in 6 hours. Soils
are wet and most of this rain is expected to runoff into the
streams and creeks. This will in turn cause rivers to rise as
well. Issued an FFA for our Eastern WV mountain zones from this
afternoon through Friday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday afternoon for WVZ516-518-520-
     522>524-526.
     Flood Watch until midnight EST tonight for WVZ005>011-013-014-
     017-019-020.
OH...Flood Watch until midnight EST tonight for OHZ067-075-076-
     085>087.
KY...Flood Watch until midnight EST tonight for KYZ103-105.
VA...None.

&&

SYNOPSIS...TRM/MPK
NEAR TERM...RH/ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MEK
Hazardous weather outlook, Dec 20, 7:32 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
732 PM EST Thu Dec 20 2018

KYZ101-102-OHZ066-083-084-VAZ003-004-WVZ015-016-018-024>034-039-040-
515-517-519-521-525-220045-
Greenup-Carter-Perry-Jackson OH-Vinton-Dickenson-Buchanan-Kanawha-
Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Northwest Fayette-Northwest Nicholas-Northwest Webster-
Northwest Randolph-
732 PM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Tonight.

Periods of rain may diminish some overnight, before increasing again
in coverage towards sunrise.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rain, possibly heavy at times, will return to the area Friday and
last into Friday night. With saturated conditions, plus the rain
today and tonight, flooding of creeks and streams, and urban and poor
drainage areas, will be possible Friday and Friday night.

In addition, gusty winds Friday night and Saturday, may result in
downed small limbs and isolated power hits, especially given the
soaked grounds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ103-105-OHZ067-075-076-085>087-WVZ005>011-013-014-017-019-020-
220045-
Boyd-Lawrence KY-Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Wirt-Ritchie-Doddridge-
732 PM EST Thu Dec 20 2018

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rain, heavy at times, will return to the area Friday and last into
Friday night. With saturated conditions, plus the rain today and
tonight, flooding of creeks and streams, and urban and poor drainage
areas, will be possible Friday and Friday night.

In addition, gusty winds Friday night and Saturday, may result in
downed small limbs and isolated power hits, especially given the
soaked grounds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522>524-526-220045-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
732 PM EST Thu Dec 20 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, gusty winds Friday night and Saturday, may result in
downed small limbs and isolated power hits, especially given the
soaked grounds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Dec 20, 7:30 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLOOD            HUNTINGTON              38.42N  82.44W
12/20/2018                   CABELL             WV   PUBLIC

            10TH STREET VIADUCT CLOSED IN DOWNTOWN HUNTINGTON DUE
            TO FLOODED ROADWAY

&&

EVENT NUMBER RLX1800750

KIEBLER
Special weather statement, Dec 20, 9:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
900 PM EST THU DEC 20 2018

OHZ076-WVZ008>011-016>019-210330-
Washington-Calhoun-Jackson-Roane-Ritchie-Wirt-Wood-Pleasants-Tyler-
900 PM EST THU DEC 20 2018

...MODERATE RAIN WILL AFFECT NORTHEASTERN WASHINGTON...
PLEASANTS...NORTHWESTERN CALHOUN...WESTERN RITCHIE...WIRT...
NORTHWESTERN TYLER...NORTHWESTERN ROANE...NORTHEASTERN JACKSON AND
EASTERN WOOD COUNTIES...

At 856 PM EST, radar indicated moderate rain falling across the
area. Automated gauges reported 1 to 1.2 inches of rain since late
this afternoon. Additional rainfall amounts up to half an inch can
be expected, before the rain slackens around midnight.

Excessive runoff will cause elevated levels on small creeks and
streams, and ponding of water in urban areas, highways, streets and
underpasses, as well as other poor drainage areas and low lying
spots. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Spencer, St. Marys, Elizabeth, Paden City, Sistersville, Belmont,
North Bend State Park, Mineralwells, Newport, Matamoras, Cairo,
Reedy, Friendly, Fly, Statts Mills, Cherry, Maxwell, Schultz, New
Matamoras and Lucille.

LAT...LON 3960 8093 3868 8130 3874 8170 3959 8131
      3959 8128 3961 8128 3961 8127 3958 8127
      3958 8125 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 0156Z 269DEG 49KT 3915 8086

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Gallia

When
December 20, 9:00 PM EST to December 21, 1:00 AM EST
Where
Gallia County, 0.13 mi NNW of Mc Daniel Xroads to 0.92 mi WSW of Sand Fork
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.772, -82.471

Multiple roads were closed due to flooding across southern Gallia County. This included State Route 775 along Sand Fork, State Route 218 near Thivener along Bullskin Creek, State Route 141 near Patriot along Symmes Creek and Trace Creek, and State Route 218 near Crown City along Indian Guyan Creek.

Flood, Gallia

When
December 20, 9:00 PM EST to December 21, 1:00 AM EST
Where
Gallia County, 0.85 mi NE of Thurman to 0.73 mi W of Alice
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.908, -82.438

Several roads in northern Gallia County were closed due to flooding. This included State Route 850 along Barren Creek near Bidwell, State Route 554 along Kyger Creek near Cheshire, and State Route 325 along Robinson Run near Vinton.

Flood, Vinton

When
December 20, 9:00 PM EST to December 21, 1:00 AM EST
Where
Vinton County, 3.2 mi NNE of Bolins Mills to 2.05 mi SSE of Bolins Mills
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.275, -82.267

Several roads were closed across eastern Vinton County due to flooding. This included State Routes 324 and 677 near McArthur, and State Routes 278 and 356 near Prattsville due to high water on flooding along Raccoon Creek and Wheelabout Creek.

Flood, Meigs

When
December 20, 9:00 PM EST to December 21, 1:00 AM EST
Where
Meigs County, 2.55 mi WSW of Bradbury to 1.59 mi NNE of Middleport
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.007, -82.115

A couple roads were closed due to flooding in south central Meigs County. This included State Route 124 along Little Leading Creek and Hysell Run near Rutland, and State Route 143 along Thomas Fork near Wolfpen.

Flood, Athens

When
December 20, 9:00 PM EST to December 21, 1:00 AM EST
Where
Athens County, 1.49 mi SSW of Mineral to 1.82 mi SW of East Clayton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.301, -82.282

Several roads were closed across central Athens County due to flooding. This included State Route 681 along Rockcamp Creek near Albany, along with State Route 56 and 356 along Hewett Fork near Carbondale and Marshfield. Near Amesville, State Route 329 along Federal Creek, State Route 550 along McDougall Branch and State Route 690 along Mush Run were closed.

Flood, Washington

When
December 21, 1:10 AM EST to December 22, 11:10 AM EST
Where
Washington County, 1.85 mi NNE of Caywood to 0.83 mi W of Germantown
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
39.474, -81.366

Minor flooding occurred on Duck Creek near Whipple where the gage showed the creek going over its 12 foot bankfull stage the afternoon of the 21st. It crested at 12.68 feet early morning of the 22nd before returning to its banks later on in the morning before midday. This created flooding on sections of state routes 26, 821 and 145.

The West Fork of Duck Creek also flooded. The stream gage near Macksburg showed the creek rising above its 13 foot bankfull level early on the 21st, cresting around 14 feet late that evening, then returning to its banks during the early morning hours of the 22nd. This created flooding on portions of Broad Street as well as some homes and campgrounds near the creek.

Flood, Washington

When
December 21, 1:10 AM EST to December 22, 11:10 AM EST
Where
Washington County, 1.85 mi NNE of Caywood to 0.83 mi W of Germantown
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
39.474, -81.366

Minor flooding occurred on Duck Creek near Whipple where the gage showed the creek going over its 12 foot bankfull stage the afternoon of the 21st. It crested at 12.68 feet early on the morning of the 22nd before returning to its banks just before midday. This created flooding on sections of State Routes 26, 821 and 145.

The West Fork of Duck Creek also flooded. The stream gage near Macksburg showed the creek rising above its 13 foot bankfull level early on the 21st, cresting around 14 feet late that evening, then returning to its banks during the early morning hours of the 22nd. This created flooding on portions of Broad Street as well as some campgrounds near the creek.

Flood, Athens

When
December 21, 2:58 AM EST to December 22, 7:04 AM EST
Where
Athens County, 1.37 mi W of Pratts Fork to 1.89 mi S of Vanderhoot
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.182, -82.046

The Shade River near Chester rose above its 17 foot bankfull level shortly after midnight on the 21st. The gage showed the river cresting at 19.36 feet late that evening before returning to its banks around dawn the morning of the 22nd. This caused flooding on the Sugar Run Creek Bridge.

Flood, Washington

When
December 21, 5:20 AM EST to 12:58 PM EST
Where
Washington County, 1.61 mi ENE of Dalzell to 0.26 mi NNE of Fifteen
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.578, -81.272

The Little Muskingum River rose above its 16 foot bankfull level during the early morning on the 21st. It crested at 17 feet at 9 AM EST and returned to its banks by noon on the 21st. This caused flooding to occur at the intersection of Route 26 and Route 260.

Flood, Washington

When
December 21, 8:50 PM EST to December 22, 9:19 AM EST
Where
Washington County, 1.61 mi ENE of Dalzell to 0.26 mi NNE of Fifteen
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.578, -81.272

The Little Muskingum River rose above its 16 foot bankfull level during on the evening of the 21st. It crested at 17.92 feet early in the morning on the 22nd and returned to its banks a few hours later . This caused flooding to occur at the intersection of Route 26 and Route 260.

Flood, Gallia

When
December 22, 5:07 PM EST to December 24, 2:42 PM EST
Where
Gallia County, 2.12 mi SSW of Cheshire to 0.58 mi NNE of Bulaville
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.923, -82.120

Several roads flooded as the Ohio River rose above flood stage. This included Little Kyger Road and the Addison - Blaville Road. The river gage on the Ohio River at Point Pleasant, WV showed the river rose above its 40 foot flood stage on the evening of the 22nd. It crested just over 42 feet around noon on the 23rd, and returned to its banks mid afternoon on the 24th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791340, 791344, 791347, 791351, 791353, 791417, 791418, 791427, 791442, 791443, 792453.